ACMT Discusses the Potential for Errors with Both IV Acetaminophen and Its Treatment, N-acetylcysteine - May 8, 2012
posted on 4:45 PM, June 24, 2014
Click here for a .pdf of this press release
PRWeb ebooks - Another online visibility tool from PRWeb
The American College of Medical Toxicology recognizes the potential for dosing errors with
both intravenous acetaminophen as well as with N-acetylcysteine, the antidote to
acetaminophen poisoning. Leading clinicians and governmental agencies participated in a
webinar to discuss the current concerns and potential solutions.
New York, New York (PRWEB) May 08, 2012 -- The American College of Medical Toxicology joined with
leading clinicians and scientists to discuss the potential for overdose of intravenous acetaminophen, particularly
in children, as well as concerns over the complicated dosing regimen for N-acetylcysteine, the currently used
therapy for acetaminophen overdose.
Medical toxicologists, who specialize in the diagnosis and management of human poisoning, have long been
involved with the management of patients with acetaminophen poisoning. Acetaminophen has been available
for decades in oral form, and was recently introduced in the United States in an intravenous formulation for use
in medical facilities. The antidote for oral or intravenous acetaminophen poisoning, N-acetylcysteine, is also
prone to inaccurate dosing due to its complicated administration regimen.
A recent webinar hosted by the American College of Medical Toxicology examined the root causes of these
errorsand discussed mechanisms to prevent them in the future. The conference included experts from the
Institute for Safe Medication Practices, Food and Drug Administration, and Centers for Disease Control and
Prevention, as well as many thought leaders in the specialty of medical toxicology.
Intravenous acetaminophen is available in a single dose formulation of one gram that is appropriate for a typical
patient, but is excessive for small adults and children if not properly scaled for their weight. Acetaminophen
overdose can cause liver injury, although if recognized and treated early this can be prevented with
administration of N-acetylcysteine. A recommended solution to reduce the risk of intravenous acetaminophen
overdose in children is creating a pediatric formulation containing a dose appropriate for a small child.
The antidote to acetaminophen poisoning, N-acetylcysteine, is highly effective as noted above. However the
current dosing instructions approved by the FDA require three different weight-based doses to be administered
over different time frames over a 20 hour time period. Although the manufacturer provides clear dosing
instructions on their website, the webinar participants recommended that this complicated dosing regimen
should be clarified, or simplified, without any expected loss of efficacy.
The American College of Medical Toxicology (ACMT) is a professional, nonprofit association of physicians
with recognized expertise in medical toxicology. The College is dedicated to advancing the science and practice
of medical toxicology to improve the care of poisoned patients.
If you have any questions regarding information in these press releases please contact the company listed in the press release. Our complete disclaimer
appears here - PRWeb ebooks - Another online visibility tool from PRWeb
American College of Medical Toxicology
Online Web 2.0 Version
You can read the online version of this press release here.